Hail, Sangamon
- When
- March 27, 4:33 PM CST to 4:38 PM CST
- Where
- Sangamon County, Pawnee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.580, -89.580
A cold front interacting with a highly sheared, but only modestly unstable environment triggered clusters of strong to severe thunderstorms across south-central Illinois during the late afternoon and early evening of March 27th. primarily across portions of Sangamon and Christian counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a highly sheared, but only modestly unstable environment triggered clusters of strong to severe thunderstorms across south-central Illinois during the late afternoon and early evening of March 27th. Some of the cells produced wind gusts of 60-70 mph and hail as large as half-dollars...primarily across portions of Sangamon and Christian counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 27, 2:45 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 345 PM CDT Sat Mar 27 2021 .SYNOPSIS... Issued at 345 PM CDT Sat Mar 27 2021 Showers and storms will continue to move through the area going into tonight. Some of these storms could be strong to severe southeast of the Illinois River. Overnight lows will be in the middle 30s to 40s. Cooler and drier conditions are expected on Sunday, with highs in the 50s. && .SHORT TERM...(This evening through Sunday) ISSUED AT 345 PM CDT Sat Mar 27 2021 A surface low centered over eastern Iowa this afternoon will continue to lift east-northeast into Michigan tonight. A warm front is positioned from northern Illinois into northern Indiana, with a cold front stretched from the center of the low to the southern Plains. Showers and storms are ongoing across the Illinois River Valley region as of 3 PM, tied to 850 mb moisture transport and WAA. As the cold front continues to push east over the next few hours, storms are anticipated to become reinforced. A special sounding released at ILX at 18Z depicted mid-level lapse rates between 7-8 C/km, 0-6 km shear of 80+ kts, and 0-3 km around 40 kts. Instability has grown since the release of the sounding, with SPC mesoscale analysis depicting about 500-1000 J/kg of MUCAPE spread across a good portion of the area as dewpoints are sitting in the low to mid 50s. Because of this, strong to severe storms remain possible later this afternoon into this evening - primary time frame between 5 and 10 pm. Straight-line hodographs indicate storm motion will be mostly parallel to the front and suggest that storms should develop into line segments. Primary threats appear to be large hail and damaging winds. At this time, low-level shear does not look supportive of tornadoes, though it cannot be entirely ruled out. Precipitation amounts will be on the lighter side due to the progressiveness of the front. QPF totals of around a 0.50" or less is expected, though locally higher amounts will be possible in any strong storms as PWATs are near 1.00" and warm cloud depths are over 10k feet. Rain and storms exit the area late tonight. Overnight lows will range from the middle 30s to 40s. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 345 PM CDT Sat Mar 27 2021 Things dry out for the end of the weekend into the beginning of the new week as surface high pressure builds in. The pressure gradient tightens up on the backside of the departing low/approaching high, which will result in breezy conditions. Forecast soundings Sunday afternoon suggest mixing up to near 800 mb will lead to northwest gusts up to 35 mph. Did lower dewpoints a few degrees Sunday afternoon, though they may need to be dropped even more if we do mix that high. High temperatures will be on the cooler side on Sunday, yet still seasonable. Flow aloft turns southwesterly late Sunday into Monday. Temperatures will gradually climb to start the new week, with highs on Monday and Tuesday expected to be in the upper 50s to 60s. Monday looks to be another breezy day as a 50-60 kt low- level jet positions itself from the central Plains into the Great Lakes Region. Gusty southwest winds upwards of 35 mph look to develop across northwest counties by Monday afternoon. A cold front will move through the area sometime on Tuesday, shifting winds to the northwest. Some light rain and isolated storms look to develop along the front Tuesday night into Wednesday. Colder air for late March/early April standards arrives for the middle to end of the week as Canadian high pressure settles in. High temperatures look to struggle to warm above 50 on Wednesday and Thursday, with overnight lows below freezing possible. Flow aloft turns back to the southwest on Friday, which should rebound temperatures some. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1239 PM CDT Sat Mar 27 2021 A cluster of showers has developed across west-central IL, just north of SPI and south of PIA. The band is moving NE and is expected to shift slightly northward toward PIA by 20z/3pm. We still have a deep dry layer below 10K FT, as cloud bases are still around BKN080 even in areas where showers are occurring. Main impact today will be a line of storms moving through the region between 22z-04z. Winds have become southerly with gusts to 24KT at times, in the wake of the warm front that has shifting into N IL. Winds then continue their shift to westerly this evening and then NW overnight. Winds behind FROPA substantially increase from the NW by sunrise Sunday. Ceilings will lower to MVFR for areas east of the IL river this evening, behind passage of storms. Improvement back to VFR may be delayed until later Sunday morning for the eastern terminals. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMB SHORT TERM...NMB LONG TERM...NMB AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 318 PM CDT Sat Mar 27 2021 ILZ027>030-282030- Knox-Marshall-Peoria-Stark- 318 PM CDT Sat Mar 27 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible through early evening. Some of these storms may become strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ036-040-041-047-282030- Cass-Fulton-Mason-Schuyler- 318 PM CDT Sat Mar 27 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible through early evening. Some of these storms could be severe, with damaging wind gusts and hail being the main threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Another chance of thunderstorms is expected Tuesday Night. At this time, these storms are not expected to be severe. Minor flooding will continue along the Illinois River from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 7 pm today. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ031-037-038-042>046-048>057-061>063-066>068-071>073-282030- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-Menard- Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-Tazewell- Vermilion-Woodford- 318 PM CDT Sat Mar 27 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible this afternoon and evening. Some of these storms could be severe, with damaging wind gusts and hail being the main threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Another chance of thunderstorms is expected Tuesday Night. At this time, these storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 11 pm this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Shimon
The national radar mosaic for the moment the first event began.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Sheet metal was blown onto the road and damage occurred to a few trees.
A large tree and a few power lines were blown down.
Several trees and power lines were blown down. Sheet metal was wrapped around small tree branches.
A semi truck was blown over on I-70 at mile marker 141.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950592, 950593, 950594, 950595, 950597, 950598, 950599, 950596, 950601.